North Dakota, 2004

Hail in North Dakota, August 25, 2004

August 25, 2004 · NWS FGF · 9 events in 6 counties and zones

9 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 25, 1:25 PM CST, 4 hours 43 minutes earlier.

Area forecast discussion, Aug 25, 1:25 PM CST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
225 PM CDT WED AUG 25 2004

.DISCUSSION...
SHORTWAVE AND ASSOCIATED LOW SLOWLY LIFTING TOWARDS REGION THIS
AFTERNOON...AS CONVECTION HAS DEVELOPED ON LEADING EDGE OF
INSTABILITY/MOISTURE GRADIENT. SOME CLEARING IS MOVING INTO
SOUTHEAST ND...WITH THUNDERSTORMS DEVELOPING QUICKLY IN EASTERN SD
NEAR WARM FRONT/DRYLINE INTERSECTION. MODELS IN PRETTY GOOD
AGREEMENT OVERALL AND LIKE ETA INSTABILITY FIELDS SO WILL FOLLOW.

FOR TONIGHT...ACTIVE CONVECTIVE EPISODE POSSIBLE AS STRONG SHORTWAVE
IN CONJUNCTION WITH SFC BOUNDARY...COOL POOL ALOFT AND UPPER
DIVERGENCE COMBINE FOR THUNDERSTORM DEVELOPMENT. MAIN THREAT WILL BE
LARGE HAIL AND DAMAGING WIND...WITH ISOLATED TORNADOES MAINLY IN
SOUTHERN AREAS NORTH OF SURGING WARM FRONT...WHERE LOW LEVEL FLOW
WILL BE BACKED YIELDING HIGH 0-3KM HELICITY/CAPE VALUES. UPPER LOW
TAKES ON A NEGATIVE TILT AS SYSTEM SLOWLY MOVES NORTH AND EAST
OVERNIGHT...SO HEAVY RAIN ALSO POSSIBLE. WILL MENTION SEVERE WORDING
AND HEAVY RAIN IN ALL ZONES WITH LIKELY OR EVEN CATEGORICAL POPS.

ON THURSDAY...UPPER LOW BECOMES STACKED OVER NORTHERN AREAS WITH
CAPES STILL LINGERING MOST OF DAY. WITH OUTFLOW BOUNDARIES FROM
EARLIER CONVECTION AND MAIN COLD FRONT STILL TO THE NORTHWEST...WILL
CONTINUE THUNDER MENTION IN ALL AREAS.

BY THURSDAY NIGHT...LOW DRIFTS EAST INTO ONTARIO AS STRONG 40KT
WINDS PUSH IN AT 850MB BEHIND SYSTEM. THEREFORE EXPECT A WINDY NIGHT
WITH SHOWERS IN DEFORMATION ZONE FOR MUCH OF AREA. ATMOSPHERE WILL
BEGIN TO DRY OUT ON FRIDAY...EXCEPT IN FAR NORTHEAST WHERE A LOW POP
FOR SHOWERS WILL BE MAINTAINED INTO EARLY AFTERNOON ON FRIDAY. TEMPS
WILL FALL WELL BELOW NORMAL FOR HIGHS ON FRIDAY...WITH A WINDY DAY
IN STORE.

FOR SATURDAY...HIGH PRESSURE BUILDS IN AND EXPECT A DRY AND COOL
DAY. TEMPS WILL WARM SOME FROM FRIDAY BUT STILL FALL SHORT OF
AVERAGE TEMPS FOR THIS TIME OF YEAR.

.LONG TERM...SUN THROUGH WED...MODELS ARE IN PRETTY GOOD AGREEMENT
FOR THE EXTENDED FORECAST...WITH ZONAL FLOW PREDOMINATING AT 500MB.
A SHORTWAVE MOVES THROUGH THE 500MB FLOW IN CONJUNCTION WITH A
SURFACE FRONTAL PASSAGE ON SUN AFTERNOON. THEREFORE...ADDED A CHANCE
FOR THUNDERSTORMS IN THE N HALF OF THE AREA. OTHERWISE...LEFT THE
REMAINDER OF THE FORECAST DRY. WILL WAIT TO ADD PRECIPITATION TO THU
(DAY 7) AT THIS TIME...AS WEATHER SYSTEMS ARE GENERALLY A LITTLE
SLOWER ARRIVING. AS FAR AS TEMPS...REMAIN NEAR TO SLIGHTLY BELOW
NORMAL FOR ALL OF THE EXTENDED FORECAST.

&

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...NONE.
MN...NONE.

&&

KELLENBENZ/NG
Hazardous weather outlook, Aug 25, 8:45 AM CST, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
945 AM CDT WED AUG 25 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-251700-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
945 AM CDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS THE REGION. THE MAIN THREAT FROM THE STORMS WILL BE
LARGE HAIL AND DAMAGING WINDS...WITH ISOLATED TORNADOES POSSIBLE IN
SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND
EVENING. THE GREATEST RISK FOR SEVERE WEATHER SHOULD BE FROM 2 PM
UNTIL MIDNIGHT. IN ADDITION...LOCALIZED HEAVY RAIN IS POSSIBLE THIS
AFTERNOON AND TONIGHT FROM THUNDERSTORMS.

A TROUGH OF LOW PRESSURE MOVING EAST INTO AN UNSTABLE AIRMASS IN
PLACE OVER THE AREA WILL HELP TO INDUCE THUNDERSTORM DEVELOPMENT
ESPECIALLY TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
LINGERING THUNDERSTORM THREAT WILL CONTINUE INTO THURSDAY AND
THURSDAY EVENING. NONE OF THE STORMS ARE EXPECTED TO BE SEVERE.
THE THUNDERSTORMS SHOULD TRANSITION MORE INTO RAIN SHOWERS LATE
THURSDAY NIGHT AS THE TROUGH OF LOW PRESSURE BEGINS TO LIFT
NORTHEAST OUT OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT.

BERG/KELLENBENZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Sargent

When
August 25, 6:08 PM CST
Where
Sargent County, Gwinner
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.233, -97.650

Hail, Sargent

When
August 25, 6:40 PM CST
Where
Sargent County, 3 mi SW of Milnor
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.217, -97.500

Hail, Cass

When
August 25, 7:30 PM CST
Where
Cass County, 5 mi SE of Tower City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.883, -97.600

Hail, Griggs

When
August 25, 8:45 PM CST
Where
Griggs County, 10 mi W of Walum
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.267, -98.417

Hail, Barnes

When
August 25, 8:45 PM CST
Where
Barnes County, Wimbledon
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
47.167, -98.450

Hail, Barnes

When
August 25, 9:58 PM CST
Where
Barnes County, 5 mi WNW of Dazey
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.217, -98.300

Hail, Traill

When
August 25, 10:25 PM CST
Where
Traill County, Reynolds
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.683, -97.100

Hail, Grand Forks

When
August 25, 10:28 PM CST
Where
Grand Forks County, Emerado
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.917, -97.367

Hail, Grand Forks

When
August 25, 10:55 PM CST
Where
Grand Forks County, Thompson
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.783, -97.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421037, 5421038, 5421039, 5421035, 5421040, 5421036, 5421041, 5421042, 5421043.